Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS Austin/San Antonio, TX

May 19, 2016Val Verde County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 19, 2016, 2:39 AM CDT for Val Verde County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2016, 2:39 AM CDT (07:39 UTC)
Expired
May 19, 2016, 3:30 AM CDT
In force
51 min
Issued by
NWS Austin/San Antonio, TX

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 120 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 7.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

790 
WWUS84 KEWX 190739
SPSEWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
239 AM CDT THU MAY 19 2016
 
TXZ183-184-190830-
EDWARDS TX-VAL VERDE TX-
239 AM CDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE AND
NORTHWESTERN EDWARDS COUNTIES UNTIL 330 AM CDT...

AT 239 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JUNO...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JUNO AND US-277 NEAR THE SUTTON-EDWARDS COUNTY LINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3029 10110 3029 10057 3017 10045 3002 10105
      3018 10115
TIME...MOT...LOC 0739Z 241DEG 28KT 3014 10103 

$$

RUNYEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 19, 12:58 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 19, 12:58 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1258 AM CDT THU MAY 19 2016

.UPDATE...06z Aviation Discussion below.

&&

.AVIATION...700-1500FT ceilings have developed across the Hill
Country and Central Texas late this evening, including the AUS
area. 1500-3000FT ceilings were expanding into the Rio Grande and
far southern areas, with a pocket of VFR conditions currently
over the SAT area. This pocket will gradually fill in the next 1-2
hours with MVFR ceilings and eventually IFR. SHRAs are expected to
develop across the DRT area 06Z-08Z and SAT/AUS area 08Z-12Z. A
line of TSRAs will impact the DRT terminal 09Z-12Z and the SAT/AUS
terminals 13Z-15Z. Locally heavy rain, IFR ceilings and visibility
and wind gusts in excess of 25KT will be possible in heavier
storms. Trailing stratiform rain and embedded SHRAs will be
possible through roughly 16Z at DRT and 20Z at SAT/AUS. IFR to
MVFR ceilings will persist through the afternoon. NE to E winds
5-10KT likely to turn north 10-15KT behind the line of storms for
a few hours.

&&

.PREV DISCUSSION... /ISSUED 939 PM CDT WED MAY 18 2016/

DISCUSSION...
Area radars show little or no activity across south central Texas.
Will reduce pops for the remainder of this evening to 20 percent.
Large scale upward forcing develops after midnight over the Rio
Grande and progresses eastward with the upper level trough. 18z
model runs and recent runs of the HRRR and RAP continue trends of
locally heavy rains out west overnight and spreading across the
remainder of south central Texas on Thursday. Forecast reasoning
below has not changed for overnight through Thursday. However,
recent hi-res models have trended a little more progressive.
Temperatures/dewpoints in the Hill Country a little cooler than
forecast and have reestablished trends for the overnight as
temperatures may rise a little toward morning.

PREV DISCUSSION... /ISSUED 253 PM CDT WED MAY 18 2016/

SHORT TERM (Tonight through Thursday Night)...
Upper air analysis this morning showed a positively tilted trough
over the southwest with south-southwesterly flow over Texas. At
the surface, a stationary front was stretched across South Texas.
Winds across our CWA were from the northeast. Dew point
temperatures were five to 10 degrees lower than 24 hours ago. The
upper trough will move into and across Texas tonight and Thursday.
A surface trough will move across central Texas tonight increasing
chances for showers and thunderstorms. PW values will increase to
around 1.5 inches which should be sufficient to produce locally
heavy rain. Best chances tonight will over the western third of
the CWA. This chance will spread to the east Thursday as the front
to our south moves back north. Locally heavy rain will be possible
over most of the CWA. Over the first 36 hours of this forecast
period widespread rainfall totals of one to three inches are
likely with higher amounts possible in a few locations. This will
likely lead to some flash flooding and we will issue a flash flood
watch with this forecast package. In addition to the flash flood
threat, there should be sufficient instability and deep layer wind
shear for some strong to severe thunderstorms. The best location
for any severe storms will be south and east of a line from
Giddings to Universal City to Pleasanton where SPC has issued a
slight chance. North and west of this line there will be a lower
chance. The most likely threats will be damaging wind gusts, large
hail, and isolated tornadoes. Strong to sever storms are most
likely during the afternoon and evening. Thursday night rain
should move away to the east ending from west to east.

LONG TERM (Friday through Wednesday)...
Friday into the weekend an upper level ridge will try to build
over the southern plains, but will be fairly weak. This should
lead to mainly dry weather Friday and Saturday, but there will
still be a slight chance for thunderstorms as the atmosphere will
remain conditionally unstable. A deep upper trough will move
through the west beginning Sunday turning the upper flow to the
southwest for the early part of next week. This will bring more
unsettled weather with low chances for thunderstorms. There is no
focus for any organized weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  62  82  64  86 /  90  50  10  10  10
Austin Bergstrom Intl Airport  75  62  82  64  86 /  90  50  10  10  10
New Braunfels Muni Airport     76  63  83  65  86 /  80  50  10  10  20
Burnet Muni Airport            70  60  80  62  84 /  90  40  10  10  10
Del Rio Intl Airport           80  64  85  69  87 /  60  20  10  20  20
Georgetown Muni Airport        71  60  80  63  85 /  90  50  10  10  10
Hondo Muni Airport             77  63  84  66  86 /  80  30  10  10  20
San Marcos Muni Airport        74  63  82  65  85 /  80  50  10  10  20
La Grange - Fayette Regional   76  66  82  66  86 /  80  60  20  10  10
San Antonio Intl Airport       76  64  83  66  85 /  80  30  10  10  20
Stinson Muni Airport           78  66  84  67  86 /  80  40  10  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following counties:
Atascosa...Bandera...Bastrop...Bexar...Blanco...Burnet...Caldwell...
Comal...De Witt...Dimmit...Edwards...Fayette...Frio...Gillespie...
Gonzales...Guadalupe...Hays...Karnes...Kendall...Kerr...Kinney...
Lavaca...Lee...Llano...Maverick...Medina...Real...Travis...Uvalde...
Val Verde...Williamson...Wilson...Zavala.

&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...17
Hazardous weather outlook, May 18, 2:41 PM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
241 PM CDT WED MAY 18 2016

TXZ171>173-183>194-202>209-217>225-228-191945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
241 PM CDT WED MAY 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF STORMS SHOULD DEVELOP ACROSS THE WESTERN AREAS
OVERNIGHT. THE MAIN HAZARD WITH THIS ACTIVITY IS THE POTENTIAL FOR
HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT BEGINNING AT 1
AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE LINE OF STORMS WILL MOVE EAST ACROSS SOUTH-CENTRAL TEXAS
DURING THE DAY ON THURSDAY. THERE IS A MARGINAL TO SLIGHT RISK
SOME STORMS DURING THIS TIME COULD BECOME SEVERE...PRODUCING
DAMAGING HAIL AND WIND GUSTS. AN ISOLATED TORNADO CAN NOT BE
RULED OUT...ESPECIALLY IN THE SOUTHEASTERN COUNTIES. THE THREAT
FOR HEAVY RAIN WILL ALSO CONTINUE ON THURSDAY. ON AVERAGE 1 TO 3
INCHES OF RAINFALL IS EXPECTED...WITH LOCALIZED POCKETS OF 3 TO 4
INCHES POSSIBLE. THE FLASH FLOOD WATCH IS IN EFFECT THROUGH 10 PM
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 19, 2:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
239 AM CDT THU MAY 19 2016

TXZ183-184-190830-
EDWARDS TX-VAL VERDE TX-
239 AM CDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE AND
NORTHWESTERN EDWARDS COUNTIES UNTIL 330 AM CDT...

AT 239 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JUNO...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JUNO AND US-277 NEAR THE SUTTON-EDWARDS COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3029 10110 3029 10057 3017 10045 3002 10105
      3018 10115
TIME...MOT...LOC 0739Z 241DEG 28KT 3014 10103

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:23 AM CDTRiver Flood WarningEWXKarnes3 days
May 19, 3:06 AM CDTSpecial Weather StatementEWXVal Verde39 min
May 19, 3:44 AM CDTSevere Thunderstorm WarningEWXVal Verde31 min
May 19, 5:08 AM CDTFlash Flood WarningEWXEdwards, Kerr, Real3 hr
May 19, 5:14 AM CDTSevere Thunderstorm WarningEWXDimmit31 min
May 19, 5:48 AM CDTFlash Flood WarningEWXBandera, Kerr5 hr
May 19, 6:33 AM CDTFlash Flood WarningEWXGillespie, Kendall5 hr
May 19, 6:39 AM CDTSpecial Weather StatementEWXDimmit51 min
May 19, 6:47 AM CDTSevere Thunderstorm WarningEWXDimmit43 min
May 19, 7:24 AM CDTSevere Thunderstorm WarningEWXDimmit51 min
May 19, 7:31 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Hays, Travis, Williamson3 hr
May 19, 8:41 AM CDTSpecial Weather StatementEWXGuadalupe49 min
May 19, 8:56 AM CDTRiver Flood WarningEWXKerr27 hr
May 19, 9:21 AM CDTAreal Flood AdvisoryEWXGuadalupe3 hr
May 19, 10:13 AM CDTFlash Flood WarningEWXHays3 hr
May 19, 10:54 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Hays, Travis, Williamson3 hr
May 19, 10:59 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Lee3 hr
May 19, 11:03 AM CDTAreal Flood AdvisoryEWXGonzales, Wilson3 hr
May 19, 11:18 AM CDTFlash Flood WarningEWXWilliamson3 hr
May 19, 11:38 AM CDTFlash Flood WarningEWXBastrop, Caldwell, Guadalupe3 hr
May 19, 11:41 AM CDTSpecial Weather StatementEWXLavaca49 min
May 19, 2:06 PM CDTRiver Flood WarningEWXTravis18 hr
May 19, 2:12 PM CDTAreal Flood AdvisoryEWXComal, Hays, Travis, Williamson3 hr
May 19, 2:47 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Guadalupe3 hr
May 19, 3:38 PM CDTRiver Flood WarningEWXDeWitt4 days

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.